Pharmacists can enhance awareness about potential loperamide misuse through continuing patient education and vigilance.
When used as directed, the FDA-approved OTC agent loperamide is an effective and safe antidiarrheal.1 This popular product is included in the World Health Organization’s Model List of Essential Medicines.2
Loperamide is classified as a peripherally acting mu-opioid agonist, a type of synthetic opiate. At therapeutic doses, its actions are restricted to the gastrointestinal tissue by poor absorption and active efflux from the central nervous system by the membrane transporter P-glycoprotein.1-3
Reports from the FDA indicate that the abuse and misuse of loperamide is becoming more common.2 The recommended maximum daily dose for adults is 8 mg for OTC use and 16 mg by prescription.1,2 When larger-than-recommended doses are taken, the medication can pass the blood-brain barrier and cause opioid-like effects.2 This practice of the ingestion of supratherapeutic doses, in excess of 70 mg daily, has been gaining popularity among users of opioids to manage withdrawal symptoms and, less commonly, to achieve psychoactive opioid-like effects.2,3 When loperamide is administered in supratherapeutic doses, life-threatening cardiac adverse effects can occur, including QRS widening, QTc prolongation, syncope, sudden death, and ventricular dysrhythmias.2
Data from the National Poison Data System suggest that cardiac effects are classically linked to loperamide doses of more than 100 mg. However, cases have been reported with lower doses, as well.4 Most people who abuse loperamide have a history of opioid use with no reports of loperamide as an initial, gateway drug.2
According to the American Pharmacists Association, loperamide abuse started to surge after 2010.5 Results from a recent study show that loperamide overdoses have been steadily increasing in incidence and severity nationwide over the past 5 years.3 The researchers explored loperamide overdoses from a national poison control registry and discovered a 91% increase from 2010 to 2016.3 The study results showed a growing number of instances in which patients with opioid use disorder misused loperamide to prevent or self-treat withdrawal symptoms.3 To a lesser extent, some patients took substantial doses to get a high comparable to that of fentanyl, heroin, or oxycodone.3 In this Rutgers University study, the majority of abusers were Caucasian men and women, most of whom took the equivalent of 50 to 100 2-mg pills a day.3 The abuse and misuse of non-prescription drugs such as loperamide is especially alarming, as the drug is easily accessible online and in retail stores and is inexpensive.6
In June 2016, the FDA issued a warning about serious cardiac problems associated with high doses of loperamide. The agency urged patients to adhere to package instructions when using loperamide.7 The FDA also encourages clinicians to consider loperamide abuse or misuse as a possible cause of unexplained cardiac events, including cardiac arrest, QT interval prolongation, syncope, and torsades de pointes or other ventricular arrhythmias.7
In spring 2017, the FDA added a heart-alert warning to loperamide drug-facts labels informing consumers that taking more medication than directed can cause death or serious cardiac problems.8 Evidence suggests that package-size limitations and the use of unit-dose packaging may reduce the risk of death and medication overdose.8
In 2018, the FDA requested that manufacturers and packagers of OTC loperamide products alter the way they label and package the medication to support safe use.8
In January 2019, the Consumer Healthcare Products Association launched the Loperamide Safety education campaign to increase awareness about the improper use of loperamide. The campaign emphasized the dangers of taking the drug at very high doses and the serious and sometimes fatal cardiac adverse events that can occur.9
Finally, in September 2019, in a continuing effort to address loperamide abuse and misuse, the FDA approved changes to the packaging for brand-name capsule and tablet formulations of OTC loperamide, including Be Health Loperamide HCI Capsules, Imodium A-D, and Imodium Multi-Symptom Relief.6,8 These changes limit each carton to having no more than 48 mg of loperamide and require the capsules and tablets to be packaged in individual doses. The FDA continues to work with manufacturers, including those of generic and liquid OTC loperamide products, to establish proper package sizes and types that support the safe use of these medications.6,8
ROLE OF THE PHARMACIST
It is vital to note that routine drug screens do not pick up loperamide use. Thus, a high degree of suspicion is essential to detect abuse.2 There are no treatment protocols for loperamide abuse. Therefore, pharmacists should seize every opportunity to educate other clinicians and patients about the proper and safe use of loperamide. Greater awareness regarding the abuse, misuse, and health risks associated with loperamide is warranted to avert or reduce adverse outcomes for consumers. Educating patients, identifying the signs and symptoms of loperamide abuse—–especially loperamide cardiotoxicity and opioid withdrawal––and providing support are key to identifying those at risk and preventing unnecessary toxicity, harm, and cardiac death from loperamide abuse.
Yvette C. Terrie, BSPharm, RPh, is a consulting pharmacist and medical writer in Haymarket, Virginia.